Knowing Your Drugs and Allergies

Drug allergies are not uncommon and may manifest in a variety of ways, ranging from mild to severe reactions.

Certain drug allergies may occur days to weeks after starting on new medication. Where the allergy is not definite, an allergist will be able to provide an opinion, or arrange for further tests to determine the diagnosis.

 

Adverse reactions to medications are common and may present themselves in a variety of ways, with varying severity across different individuals.

Approximately 5% to 10% of these reactions are due to a true allergic reaction, that is an immunologically (Immunoglobulin E or non- Immunoglobulin E) mediated hypersensitive reaction. Examples of non-immunologically mediated hypersensitivity reactions include intolerance to non-steroidal antiinflammatory drugs (as a result of increased leukotriene synthesis) and angioedema associated with the use of angiotensin-converting enzyme inhibitors.

Drug-Induced Allergies

Manifestations of Immunoglobulin E (IgE) mediated (immediate) hypersensitivity reactions include urticaria, angioedema around the eyes and lips, and anaphylaxis which is severe and life-threatening. Symptoms of anaphylaxis may include generalised erythema or urticaria, oropharyngeal or tongue angioedema, dyspnea and wheezing, nausea or diarrhoea, abdominal pain and syncope. In severe cases, a rapid fall in blood pressure may result in shock and loss of consciousness.

 

The manifestations of non-IgE mediated (delayed) reactions are more variable, and may range from mild and self-limiting maculopapular eruptions to more severe reactions such as Stevens Johnson Syndrome (SJS), Toxic Epidermal Necrolysis (TEN), or severe hepatitis or nephritis. Rarer presentations of delayed reactions include fixed drug eruptions, bullous, or pustular drug eruptions.

The onset of a drug allergy may occur any time within an hour (for immediate reactions) to days or weeks (for delayed reactions) from consumption of the medication. Reactions after the first few doses of a medication usually occur in the setting of prior exposure to the same medication whereby sensitisation has occurred. Otherwise, de novo reactions to a new medication typically occur after a period of continued use. Hence, prior uneventful use of a drug does not preclude the development of an allergy later on.

Drugs that commonly cause allergies include antibiotics – in particular, beta-lactams and trimethoprim-sulfamethoxazole; anti-epileptic drugs; antituberculous medication; nonsteroidal anti-inflammatory drugs; and allopurinol.

Management of Drug Allergies

The most important step in managing drug allergy is to stop the use of the affecting medication. Early recognition of a drug allergy and early cessation of the drug(s) enables quicker clinical recovery and minimises the risk of progression to a severe reaction.

Danger signs of a severe drug allergy include:

  • Dyspnea or breathlessness; abdominal pain or diarrhoea; giddiness, syncope, or hypotension – these are signs of anaphylaxis
  • Red or painful eyes, oral or genital ulcers – these are signs of SJS
  • Skin epidermal detachment which may indicate TEN
  • Systemic involvement, such as fever, abnormal liver function tests; microscopic haematuria or casturia.

Subsequent acute management depends on the type of reaction:

  • Urticaria and angioedema associated with IgE-mediated reactions can be treated with antihistamines. Systemic corticosteroids are usually not required. Severe immediate reactions such as anaphylaxis requires the administration of intramuscular epinephrine and such cases should be referred to an accident and emergency department for further stabilisation and monitoring for at least 24 hours.
  • Mild cutaneous drug eruptions (such as maculopapular rashes) are self-limiting, and should resolve once the offending drug is stopped; topical corticosteroids may be added to hasten recovery and antihistamines for symptom relief.
  • A tapering course of systemic corticosteroids are required for SJS, or drug hypersensitivity reactions with systemic involvement (such as haematological, liver, or renal involvement). These cases would require hospitalisation for careful monitoring of the patient’s clinical progress and adjustive treatment. TEN is severe and associated with up to 30% to 50% mortality, thus warranting hospitalisation, close monitoring, and intensive supportive care. Patients may progress from SJS to TEN or have organ/systems manifestations of drug hypersensitivity syndrome.

Diagnosis

Usually, a detailed history and recognition of a drug rash is sufficient for diagnosis of a drug allergy. Significant points include:

  • Establishing the temporal relationship of the onset of the patient’s symptoms and signs in relation to exposure to the drug
  • Establishing if there has been prior exposure, and thus sensitisation to the drug
  • Excluding other conditions which may mimic a drug allergy. For example, viral infections themselves may cause urticaria, angioedema, or exanthems.

If the diagnosis of a drug allergy can be established with reasonable confidence, then the patient should be counselled on avoidance of the offending drug in future, be given a drug alert/Medik Awas card, and need not be referred to a specialist.

Investigations for drug allergies such as skin tests or drug provocation tests, can be used as an adjunct where the diagnosis is not definite, or where multiple drugs are implicated. These patients should be referred to an allergist for evaluation.

With advances in medical research, there are specialised genetic tests that can now predict a patient’s risk of developing a severe cutaneous adverse reaction (SCAR) to specific high-risk drugs (to date, they include Allopurinol, Carbamazepine, and Abacavir). However, these tests are not meant to be used for diagnostic purposes and require special laboratory facilities. Hence, they have not been introduced as a standard of care in Singapore.

There is no single investigation that is 100% diagnostic or that can be used to “screen” for drug allergies, hence these should not be offered to the patient. 

The Clinical Immunology and Allergy Service

The Clinical Immunology and Allergy service in Tan Tock Seng Hospital comprises a team of clinicians and nurses who evaluate and manage patients with drug allergies. Our services include:

  • Consultation with an Allergist, who will evaluate the patient’s history, symptoms and signs;
  • Skin prick or intradermal tests to help in evaluation of immediate hypersensitivity reactions (where relevant);
  • Drug provocation tests which can be useful in eliminating drugs with a low probability of causing the reaction where multiple drugs are involved, or where patients may have inappropriately been labelled allergic to multiple drugs;
  • Appropriate counselling on avoidance and cross-reactivity of medications.

In summary, previous uneventful consumption of a drug does not preclude developing an allergy subsequently.

Once a drug allergy has been identified, the affecting drug should be avoided in future. Some of the prevention measures include patient education on drug management and giving a pocketsized drug alert card for patients.


 

Dr Grace Chan Yin Lai 

Dr Grace Chan Yin Lai is a Consultant in the Department of Rheumatology, Allergy and Immunology at Tan Tock Seng Hospital (TTSH). She graduated from University Malaysia Sarawak, Malaysia in 2000 and passed the MRCP (UK) in 2006. Subsequently, she completed the Advanced Subspecialty Training in Rheumatology, Allergy and Immunology at TTSH in 2010.

 

Dr Tan Sze Chin 

Dr Tan Sze Chin is an Associate Consultant in the Department of Rheumatology, Allergy and Immunology at Tan Tock Seng Hospital (TTSH). He completed his Advanced Subspecialty Training in Rheumatology, Allergy and Immunology at TTSH in 2012.